|Year : 2015 | Volume
| Issue : 3 | Page : 229-230
Ototoxicity following Vinblastine chemotherapy in a patient of Hodgkin's Lymphoma
Raj Kumar Nirban, Akhil Kapoor, Satya Narayan, Sitaram Maharia, Mukesh Kumar Singhal, Harvindra Singh Kumar
Department of Oncology, Acharya Tulsi Regional Cancer Treatment and Research Institute, Sardar Patel Medical College, Bikaner, Rajasthan, India
|Date of Web Publication||17-Jul-2015|
Room No. 73, PG Boys Hostel, PBM Hospital Campus, Bikaner - 334 003, Rajasthan
Source of Support: None, Conflict of Interest: None
Sudden hearing loss is a well-known complication of certain chemotherapeutic agents. However, vinblastine has seldom been implicated causing ototoxicity. We report a case of sudden bilateral hearing loss in a 36-year-old male patient of Mixed cellularity Hodgkin's lymphoma following standard adriamycin, bleomycin, vinblastine, and dacarbazine chemotherapy.
Keywords: Hodgkin′s lymphoma, Ototoxicity, Vinblastine
|How to cite this article:|
Nirban RK, Kapoor A, Narayan S, Maharia S, Singhal MK, Kumar HS. Ototoxicity following Vinblastine chemotherapy in a patient of Hodgkin's Lymphoma. Indian J Otol 2015;21:229-30
|How to cite this URL:|
Nirban RK, Kapoor A, Narayan S, Maharia S, Singhal MK, Kumar HS. Ototoxicity following Vinblastine chemotherapy in a patient of Hodgkin's Lymphoma. Indian J Otol [serial online] 2015 [cited 2020 Feb 24];21:229-30. Available from: http://www.indianjotol.org/text.asp?2015/21/3/229/161071
| Introduction|| |
Ototoxicity is a well-known complication of certain chemotherapeutic agents. Inner ear hair cell loss is the most common pathology seen after ototoxic drug injury.  The awareness is limited to platinum-containing compounds such as cisplatin, carboplatin, and oxaliplatin. There have been few reports of ototoxicity following administration of vincristine. , However, vinblastine has seldom been implicated causing ototoxicity. We report a case of sudden bilateral hearing loss in a patient of Hodgkin's lymphoma following standard adriamycin, bleomycin, vinblastine, and dacarbazine (ABVD) chemotherapy.
| Case Report|| |
A 36-year-old male smoker diagnosed with classical Hodgkin's lymphoma stage IIIB-mixed cellularity type. Standard ABVD protocol consisting of ABVD was planned after necessary work up. The administration of chemotherapy was uneventful. However, after about 20 h of completion of chemotherapy, the patient developed a sudden onset of bilateral aural fullness, tinnitus, and bilateral severe hearing loss. Careful history was taken, but it failed to reveal any previous history of otalgia, ear discharge or noise exposure. There was no history of diabetes, tuberculosis, hypertension or drug abuse. His neurological examination could not reveal any additional abnormality besides the bilateral hearing loss. There was a progressive increase in his deafness, and it became complete in the next 3 days. Audiometry was performed, and it revealed bilateral severe (66-90 dB) high frequency sloping sensorineural hearing loss. Magnetic resonance imaging with contrast was normal. In the absence of any other suggestive history or ototoxic drug use, and the temporal association with the chemotherapy administration, vinblastine was implicated as the culprit drug. There was a gradual improvement in his hearing after 15 days of a first cycle of chemotherapy. From the next chemotherapy cycle, vinblastine was replaced by etoposide. The hearing loss has recovered completely after 3 months of administration of ABVD. At present, the patient is in complete remission and on follow-up.
| Discussion|| |
Platinum-containing chemotherapeutic agents, including cisplatin and carboplatin, are associated with cochleotoxicity characterized by high-frequency hearing loss and tinnitus.  Cisplatin and related agents are absorbed by the cochlear hair cells and result in ototoxicity through the production of reactive oxygen species.  There have been reports of vincristine, a vinca alkaloid to produce similar ototoxic reactions. The vinca alkaloids are commonly used for the therapy of various hematological malignancies and solid tumors. They cause arrest of tumor cells during mitosis by binding to tubulin and depolymerization of microtubules. This leads to a cell cycle arrest in mitosis.  After intravenous administration, vinblastine has a large volume of distribution, thus, rapid absorption of the drug into the tissues. Despite this property, vinblastine is associated with some side effects such as peripheral neuropathy, seizures, thrombocytopenia, and neutropenia.  Experimental studies in rabbits have concluded that vinca drugs may be associated with degeneration of inner hair cells.  Lugassy and Shapira described in 1990 a 64-year-old patient with multiple myeloma who developed a sudden sensorineural hearing loss shortly after receiving chemotherapy with vincristine.  They concluded that it would be of interest to perform repeated audiograms on patients receiving vincristine, in order to appreciate the actual ototoxicity of this drug. Aydogdu et al. described a 69-year-old male patient diagnosed with multiple myeloma 7 months ago who developed sudden bilateral hearing loss related to vincristine therapy. 
Moss et al. reported a case of vinblastine induced tinnitus and mild high-frequency sensorineural hearing loss in a 29-year-old male patient suffering from Hodgkin's disease and treated with ABVD regimen.  After each cycle, the patient developed tinnitus with an onset of about 6 h lasting for 7-10 days. The symptoms disappeared prior to the subsequent cycle of chemotherapy.  Rybak et al. have demonstrated that the combinations of cisplatin/vinorelbine, cisplatin/vincristine, and cisplatin/doxorubicin demonstrated significant synergistic toxicity to hair cells.  They hypothesized that a single anti-cancer drug alone may not be ototoxic, but the combination with other anti-cancer drugs may provide an additional hair cell insult that leads to a significant hearing loss.  However, no such combination was used in our patient. Vinblastine has only seldom been reported as an ototoxic agent accountable for sudden, bilateral, and symmetrical sensorineural hearing loss.  In our patient, vinblastine was implicated as a likely cause for his hearing loss as there was a well discernible improvement in the hearing on stopping vinblastine. The concomitant chemotherapeutic agents (bleomycin, doxorubicin, and dacarbazine) did not qualify as possible causes either due to the lack of temporal association with the symptoms or no reports of ototoxicity in the literature.
| Conclusion|| |
Acute onset aural fullness, tinnitus, and symmetrical severe hearing loss could be regarded as an additional serious, although rare, adverse reaction of vinblastine therapy. Patients who are at higher risk of ototoxicity should be monitored by audiometric studies so that ototoxicity can be recognized timely during the vinblastine therapy.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Hirose Y, Simon JA, Ou HC. Hair cell toxicity in anti-cancer drugs: Evaluating an anti-cancer drug library for independent and synergistic toxic effects on hair cells using the zebrafish lateral line. J Assoc Res Otolaryngol 2011;12:719-28.
Lugassy G, Shapira A. Sensorineural hearing loss associated with vincristine treatment. Blut 1990;61:320-1.
Aydogdu I, Ozturan O, Kuku I, Kaya E, Sevinc A, Yildiz R. Bilateral transient hearing loss associated with vincristine therapy: Case report. J Chemother 2000;12:530-2.
Rademaker-Lakhai JM, Crul M, Zuur L, Baas P, Beijnen JH, Simis YJ, et al
. Relationship between cisplatin administration and the development of ototoxicity. J Clin Oncol 2006;24:918-24.
Rybak LP, Whitworth CA, Mukherjea D, Ramkumar V. Mechanisms of cisplatin-induced ototoxicity and prevention. Hear Res 2007;226:157-67.
Okouneva T, Hill BT, Wilson L, Jordan MA. The effects of vinflunine, vinorelbine, and vinblastine on centromere dynamics. Mol Cancer Ther 2003;2:427-36.
Hilkens PH, ven den Bent MJ. Chemotherapy-induced peripheral neuropathy. J Peripher Nerv Syst 1997;2:350-61.
Serafy A, Hashash M, State F. The effect of vinblastine sulphate on the neurological elements of the rabbit cochlea. J Laryngol Otol 1982;96:975-9.
Moss PE, Hickman S, Harrison BR. Ototoxicity associated with vinblastine. Ann Pharmacother 1999;33:423-5.
Tazi I, Nafil H, Mahmal L. Bilateral sudden hearing loss following ABVD protocol. J Cancer Res Ther 2014;10:212.